Alert archive / Kansas / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Topeka, KS

January 11, 201815 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Jan 11, 2018, 3:31 AM CST for 15 counties in Kansas. It took effect at Jan 11, 2018, 4:00 AM CST. It was in force for 8 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2018, 3:31 AM CST (09:31 UTC)
In effect from
Jan 11, 2018, 4:00 AM CST
Expired
Jan 11, 2018, 12:00 PM CST
In force
8 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 6:58 AM CSTHEAVY SNOW 26 Wsw Frankfort, KSMODERATE TO HEAVY SNOW WITH VISIBILITY LESS THAN A QUARTER MILE. SNOWFALL AS OF 7AM. STILL SNOWING.
Jan 11, 7:00 AM CSTSNOW 2.13 Sw Olsburg, KSCOCORAHS STATION KS-PT-36, 3 SW OLSBURG.
Jan 11, 8:05 AM CSTSNOW 1.34 Ene Ada, KS
Jan 11, 8:23 AM CSTSNOW 4Morganville, KSVIA MEDIA PARTNER. VISIBILITY AROUND 50 FEET.
Jan 11, 8:34 AM CSTSNOW 3Morrowville, KSVIA MEDIA PARTNER.
Jan 11, 8:44 AM CSTSNOW 4Clay Center, KS
Jan 11, 11:10 AM CSTSNOW 4Marysville, KS
Jan 11, 11:43 AM CSTSNOW 3Miltonvale, KS
Jan 11, 11:47 AM CSTSNOW 51 N Culver, KS
Jan 11, 11:48 AM CSTSNOW 2Washington, KS
Jan 11, 11:53 AM CSTSNOW 21 N Abilene, KS
Jan 11, 11:56 AM CSTSNOW 31 Ese Marysville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS43 KTOP 110931
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
331 AM CST Thu Jan 11 2018


KSZ008>012-020>024-034>038-111800-
/O.UPG.KTOP.WW.Y.0002.000000T0000Z-180111T1800Z/
/O.NEW.KTOP.WS.W.0001.180111T1000Z-180111T1800Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
331 AM CST Thu Jan 11 2018

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Snow and blowing snow expected. Plan on difficult travel
  conditions, especially as the morning wears on. Total snow
  accumulations of 2 to 5 inches are expected and near blizzard
  conditions will be possible for a time this morning due to
  strong gusty winds of up to 45 mph. 

* WHERE...Portions of central Kansas, east central Kansas, north
  central Kansas and northeast Kansas. The heaviest snow should
  fall mainly west of a Hiawatha to Council Grove line.

* WHEN...4 AM to noon today.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause
  areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

KSZ026-039-054-055-111800-
/O.CON.KTOP.WW.Y.0002.180111T1200Z-180111T1800Z/
Jefferson-Shawnee-Lyon-Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, and Overbrook
331 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Mixed precipitation expected. Plan on slippery road
  conditions this morning. Total wet snow accumulations of up to 
  one inch, with localized amounts up to 3 inches, and ice 
  accumulations of a light glaze are expected.

* WHERE...Jefferson, Shawnee, Lyon and Osage County.

* WHEN...6 AM to noon today.

* ADDITIONAL DETAILS...Temperatures will fall sharply after 6am
  this morning falling to below freezing and remaining steady or
  falling through the day. This will cause wet roads to become
  slick as water freezes. Snow will also develop after 9am and
  should diminish shortly after the noon hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

KSZ040-056-058-059-111800-
/O.CON.KTOP.WW.Y.0002.180111T1400Z-180111T1800Z/
Douglas-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Ottawa, Burlington, Lebo, 
and Garnett
331 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS
MORNING TO NOON CST TODAY...

* WHAT...Light freezing rain and freezing drizzle expected. The
  ice will result in very slippery conditions on sidewalks, roads
  and bridges. Total ice accumulations of a light glaze are
  expected. Light snow will also occur later this morning. Any 
  snow should remain less than one inch.
 
* WHERE...Douglas, Franklin, Coffey and anderson County.

* WHEN...8 AM to noon today.

* ADDITIONAL DETAILS...Wet roadways and sidewalks from rainfall
  prior to the snow will rapidly freeze, further contributing to
  the dangerous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain and
light snow will cause travel difficulties. Be prepared for 
slippery roads. Slow down and use caution while driving. The 
latest road conditions for the state you are calling from can be 
obtained by calling 5 1 1.

$$
1 follow-up statement
662 
WWUS43 KTOP 111751
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1151 AM CST Thu Jan 11 2018


KSZ008>012-020>024-034>038-111900-
/O.EXP.KTOP.WS.W.0001.000000T0000Z-180111T1800Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
1151 AM CST Thu Jan 11 2018

...WINTER STORM WARNING WILL EXPIRE AT NOON CST TODAY...

Accumulating snow and wintery precipitation is coming to an end
so the winter storm warning will expire. Wind gusts around 20 to 
30 mph may cause drifting of snow. Wind chills in the single 
digits below zero are expected through tonight.

$$

KSZ026-039-054-055-111900-
/O.EXP.KTOP.WW.Y.0002.000000T0000Z-180111T1800Z/
Jefferson-Shawnee-Lyon-Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, and Overbrook
1151 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

Accumulating snow and wintery precipitation is coming to an end
so the winter weather will expire. Wind chills in the single 
digits below zero are expected through tonight.

$$

KSZ040-056-058-059-111900-
/O.EXP.KTOP.WW.Y.0002.000000T0000Z-180111T1800Z/
Douglas-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Ottawa, Burlington, Lebo, 
and Garnett
1151 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

Accumulating snow and wintery precipitation is coming to an end
so the winter weather advisory will expire. Wind chills in the 
single digits below zero are expected through tonight.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 11, 3:13 AM CST, 18 minutes earlier.

Area forecast discussion, Jan 11, 3:13 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
313 AM CST Thu Jan 11 2018

.SHORT TERM...(Today and tonight)
Issued at 300 AM CST Thu Jan 11 2018

Intense upper system evident on water vapor is currently moving
into southern KS with strong dynamic lift combining with
isentropic forcing across the CWA to produce a widespread shield
of rain at the moment. Meanwhile, strong 850-600mb frontogenetic
forcing has produced a band of moderate to heavy snow which is
approaching the CWA from the northwest. Expect precip to increase
through 15z as the two forcing mechanisms work to produce an axis
of moderate to heavy snow across mainly areas west of a Hiawatha
to Council Grove line this morning. This is where the forcing will
be strongest and moisture the deepest on the northwest periphery
of the upper system. Soundings suggest some instability so
response to forcing may be enhanced so snowfall may be heavy at
times this morning. Just as importantly...pressure gradient
combined with very strong 40kt winds atop the inversion will
produce strong gusty winds of 30 to 40 mph for a time this
morning. The combination of the winds and snow could lead to near
blizzard conditions in spots for a few hours this morning and have
opted to upgrade to a winter storm warning where the combo of wind
and snow appears to be greatest. Duration of snow will not be more
than 6 hours so short intense duration could lead to 2-5 inch
amounts. Further southeast the rain will transition to a brief
period of freezing rain then sleet to snow. Frontogenetical
forcing is not as strong and lift in dendritic growth zone not as
robust so feel that light snow and advisory appears more
appropriate for now. Any ice accumulations should also remain
light and if measurable a few tenths of an inch.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CST Thu Jan 11 2018

Extended period features northwest flow becoming more amplified by
early next week. There will be at least a couple of chances for
light snow across the area one over the weekend and another with
an Arctic front early next week. Temperatures will remain below
average and could drop near or below zero again by early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM CST Wed Jan 10 2018

Widespread rain with accompanying MVFR/IFR ceilings will
overspread the rest of the area shortly after 06Z tonight,
transitioning to snow from northwest to southeast over the course
of the morning. A narrow band of higher snowfall is expected
running NE to SW, possibly through MHK, where near blizzard
conditions may be possible for a short amount of time between 12
and 18Z. A mix of RA/SN/FZRA is possible towards TOP/FOE this
morning. This precip exits the area around 21Z. Gusty southerly
winds will quickly subside, but quickly veer to the northwest and
increase to 20 to 30 kts between 06 and 15Z today (earliest in
north central KS).

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST today for KSZ008>012-020>024-
034>038.

Winter Weather Advisory from 6 AM this morning to noon CST today
for KSZ026-039-054-055.

Winter Weather Advisory from 8 AM this morning to noon CST today
for KSZ040-056-058-059.

&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Skow
Hazardous weather outlook, Jan 10, 3:20 PM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CST Wed Jan 10 2018

KSZ008>012-020>024-034>038-112130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
320 PM CST Wed Jan 10 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A Winter Weather Advisory is in effect beginning at 1 AM to
3 AM tonight. Rain will change to snow tonight, with accumulating
snow continuing into Thursday morning. Blowing snow is expected.
Rapidly falling temperatures may cause lingering water on roadways
and elevated surfaces to freeze late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Winter Weather Advisory remains in effect through noon
Thursday. Snow will persist into Thursday morning, with total
snow accumulations of 1 to 4 inches expected and locally higher
amounts possible. Areas of blowing snow are expected.

A very cold air mass will once again settle across the region for
late this week and continue into this weekend and next week. Wind
chill values are expected to occasionally fall to zero to 15
below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ026-039-040-054>056-058-059-112130-
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CST Wed Jan 10 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Late tonight rain may change over to snow and freezing drizzle
toward sunrise from Topeka to Oskaloosa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Winter Weather Advisory is in effect 6 AM through noon
Thursday from Emporia to Topeka, and from 8 AM Through noon from
Lawrence to Burlington southeast. A wintry mix of precipitation is
expected causing light glazing of exposed surfaces. Also freezing
of wet surfaces will lead to slick and hazardous conditions.

A very cold air mass will once again settle across the region for
late this week and continue into this weekend and next week. Wind
chill values are expected to occasionally fall to zero to 15
below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Winter Storm Warnings in Kansas, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.